Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 282, NWS Pittsburgh, PA

September 3, 2003Harrison County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Sep 3, 2003, 4:54 PM EDT for Harrison County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2003, 4:54 PM EDT (20:54 UTC)
Expired
Sep 3, 2003, 8:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Harrison County, OH

The radar

The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 032058
FFWPBZ
OHC067-040000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRISON COUNTY IN OHIO

* UNTIL 800 PM EDT

* AT 454 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING 
  ALONG STATE ROUTE 151 BETWEEN BOWERSTON AND CONOTTON.
 
* OTHER LOCATIONS IN THE WARNING INCLUDE...SCIO AND HANOVER.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:20 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 3, 2:20 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT WED SEP 3 2003

ONGOING CONVECTION ON WARM FRONTAL BOUNDARY ACTING AS CONVERGENCE
BOUNDARY THAT BISECTS THE FA. FOR THE REMAINDER OF THE AFTERNOON AND
EVENING WILL MOVE ONLY SLOWLY NORTHWARD THEN BACK SOUTH AS FRONT
APPROACHES. WITH HIGH PRECIPITABLE WATERS AND LOW FLASH FLOOD
GUIDANCE PREVAILING THROUGH MUCH OF THE AREA FEEL IT IS PRUDENT TO
ISSUE FLOOD WATCH THROUGH 10 PM FOR THE FA. CONVECTION SHOULD DIE
DOWN AS SOLAR HEATING IS LOST SO ON GRIDS HAVE KEPT IN CHC AFTER
MIDNIGHT.

MODELS SLOWER THAN PREVIOUS RUNS IN MOVING FRONT THROUGH SO HAVE
INSERTED A CHANCE FOR THURSDAY MORNING IN MOST ZNS EXCEPTING MUCH OF
OUR OH ZNS.

RIDGE BUILDS ACROSS ON THURSDAY EVENING AND FOR MUCH OF THE NEXT 5
DAYS WE REMAIN DRY. MODELS INDICATE FRONTAL BOUNDARY MOVING
SOUTHWARD ON SUN BUT DYNAMICS EXPECTED TO REMAIN TO THE NORTH SO FOR
NOW WILL NOT MENTION PRECIP.

TEMPS SIMILAR TO MOS FIRST THREE PERIODS THEN A BLEND OF GFS AND FWC
NOS.

PIT   64  75  54  73 /  60  20  10  10
HLG   64  75  54  73 /  60  20  10  10
MGW   64  77  55  74 /  60  30  10  10
ZZV   63  74  52  74 /  60  20  10  10
PHD   63  74  52  74 /  60  20  10  10
FKL   60  71  50  69 /  60  30  10  10
DUJ   60  71  50  68 /  60  30  10  10
LBE   64  75  54  73 /  60  20  10  10
BTP   62  73  52  71 /  60  30  10  10
IDI   62  73  52  70 /  60  30  10  10
ODM   58  69  54  69 /  70  40  20  10

MD...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 3, 11:35 AM EDT, 5 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO
TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS
WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE.

A FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING FOR EXTREME
NORTHERN WEST VIRGINIA...EXTREME SOUTHWEST PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

In the hours before

Special weather statement, Sep 3, 11:34 AM EDT, 5 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1134 AM EDT WED SEP 3 2003

SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO
TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS
WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.
Special weather statement, Sep 3, 11:57 AM EDT, 4 hours 57 minutes before
PAZ031-031600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT WED SEP 3 2003

THIS IS A COMMUNICATIONS TEST MESSAGE. THIS IS ONLY A TEST.
Special weather statement, Sep 3, 12:20 PM EDT, 4 hours 34 minutes before
PAZ021-030-031800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 PM EDT WED SEP 3 2003

SHOWERS AND THUNDERSTORMS MOVING THROUGH EASTERN ALLEGHENY AND
WESTERN WESTMORELAND COUNTY MAY PRODUCE RAINS OF ONE HALF TO NEAR ONE
INCH IN A SHORT PERIOD OF TIME. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 3, 2:31 PM EDT, 2 hours 23 minutes before
PAZ014-020-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT WED SEP 3 2003

AT 2:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH BEAVER COUNTY.
THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL MOVE INTO
BUTLER COUNTY BETWEEN 2:30 PM AND 3:20 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
FOMBELL...ZELIENOPLE...MIDDLE LANCASTER...AND BEAVER FALLS.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 40 MPH AND DANGEROUS
LIGHTNING.  RECENT RAIN HAS SATURATED THE SOIL AND POOR DRAINAGE AND
RUNOFF FLOODING MAY OCCUR.  IF YOU ARE DRIVING...THERE MAY BE REDUCED
VISIBILITY IN HEAVY RAIN AND PONDING OF WATER ON ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Sep 3, 3:39 PM EDT, 1 hour 15 minutes before
OHZ049-050-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT WED SEP 3 2003

AT 3:35 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH HARRISON
COUNTY. THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL
MOVE INTO JEFFERSON COUNTY BETWEEN 3:55 PM AND 5:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
JEWETT...ANNAPOLIS...RICHMOND...AND TORONTO.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 40 MPH AND DANGEROUS
LIGHTNING.  RECENT RAIN HAS SATURATED THE SOIL AND POOR DRAINAGE AND
RUNOFF FLOODING MAY OCCUR.  IF YOU ARE DRIVING...THERE MAY BE REDUCED
VISIBILITY IN HEAVY RAIN AND PONDING OF WATER ON ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.